Alert archive / Montana / Special Weather Statements in 2013

Special Weather Statement, NWS Missoula, MT

June 19, 2013Mineral County, Montana

NWS Missoula, MT issued this special weather statement at Jun 19, 2013, 2:43 AM MDT for Mineral County, Montana. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 19, 2013, 2:43 AM MDT (08:43 UTC)
Expired
Jun 19, 2013, 3:15 AM MDT
In force
32 min
Issued by
NWS Missoula, MT

County Mineral County, MT

The radar

The Missoula radar (KMSX), 100 km from the middle of the area, began a volume at 08:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 8.7 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2013-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2013-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1489 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
200 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

965 
WWUS85 KMSO 190843
SPSMSO

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
243 AM MDT WED JUN 19 2013

MTZ001-003-004-190915-
FLATHEAD/MISSION VALLEYS-KOOTENAI/CABINET REGION-LOWER CLARK FORK
REGION-
243 AM MDT WED JUN 19 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SANDERS AND CENTRAL
MINERAL COUNTIES UNTIL 315 AM MDT...

AT 236 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTH OF SAINT REGIS...MOVING NORTH AT 55
MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH 
PEA SIZE HAIL...AND HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...SAINT REGIS...DE
BORGIA...PARADISE...PLAINS...KEYSTONE...WEEKSVILLE...EDDY AND SNIDER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

&&

LAT...LON 4769 11524 4753 11466 4707 11509 4720 11531
      4726 11534 4725 11540 4728 11544
TIME...MOT...LOC 0843Z 199DEG 46KT 4728 11509

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this special weather statement went out at Jun 18, 8:23 PM MDT, 6 hours 20 minutes earlier.

Area forecast discussion, Jun 18, 8:23 PM MDT, 6 hours 20 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Missoula MT
823 PM MDT Tue Jun 18 2013

.UPDATE...Cancelled the Severe Thunderstorm Watch for Flathead
County, Montana.

&&

.DISCUSSION...Storm development has subsided across western
Montana this evening, but isolated, weaker storms may continue
through the night. As a result, the Severe Thunderstorm Watch has
been cancelled for Flathead County.

&&

.AVIATION...Isolated, weak storms continue across much of
northwestern Montana this evening, but the threat for severe storms
has ended. A second wave of thunderstorms is expected to form
overnight and will affect mostly north central Idaho into
northwest Montana, although at the time, this convection should miss
the TAF terminals. Late tonight into tomorrow morning, heavy rain
will develop across the region and produce low ceilings, which
will obscure the higher terrain and periodically lower visibility.

&&

.PREV DISCUSSION... /ISSUED 742 PM MDT Tue Jun 18 2013/

UPDATE...The severe thunderstorm watch has been cancelled for all
counties except Flathead County.

DISCUSSION...The main focus of thunderstorms has shifted north
into Flathead County this evening. The threat for severe
thunderstorms in Flathead County will remain for at least another
hour or two. The main threats will be heavy rain, gusty winds and
isolated hail. Further south in southwest and west central
Montana, the favorable environment for strong thunderstorms has
waned. Although showers and isolated thunderstorms remain, they
are no longer expected to be severe. Another round of
thunderstorms is possible late this evening and overnight, and
should be mostly focus across north central Idaho into northwest
Montana. The main threat with these storms will be for very heavy
rain, although small hail and gusty winds cannot be ruled out.

PREV DISCUSSION... /ISSUED 215 PM MDT Tue Jun 18 2013/

DISCUSSION...An active weather scenario is setting up for the
next 24-48 hours as a low pressure system begins to approach and move
through western Montana and north central Idaho. Below are listed
the main impacts with this system:

***Strong Thunderstorms***: Thunderstorms are already beginning to
 form this afternoon under good surface heating and lots of energy
 and moisture aloft, a favorable pattern for strong to severe
 thunderstorms exists. The storms are expected to come in two main waves.
 The first wave is expected to form across southwest Montana this
 afternoon and move northward into west central and northwest
 Montana (generally east of a line from Hamilton to Missoula to
 Kalispell) this afternoon and evening. A second wave of
 thunderstorms will develop tonight over north central Idaho and
 move into northwest Montana (generally west of a line from Lost
 Trail Pass to Lowell to Plains to Eureka) overnight.
 Thunderstorms will have the potential to produce very heavy rain
 (which could affect flood prone basins and recent burn areas in
 Idaho county), hail potentially over 1 inch in diameter and
 strong winds greater than 50 mph. Those with outdoor activities
 today and tonight should keep an eye to the sky.

***Heavy rain***: As the upper low pressure system moves into the
 region tonight and Wednesday, a scenario for very heavy rain is
 developing. The heaviest rain is expected across the Clearwater
 mountains into the Idaho panhandle and across northwest Montana.
 1" to 2" of rain are possible in these areas tonight through
 Wednesday night. River and stream levels will likely rise
 although flooding is not anticipated at this time. There could be
 localized issues with ponding of water on roadways in urban
 areas. Elsewhere, most all of the region should see a wetting
 rain however amounts will be lower as you head into southwest
 Montana and Lemhi County. Another wave of moisture and energy
 associated with the upper low pressure system will impact
 northern Idaho and western Montana Wednesday afternoon. This
 could mean an additional 0.25 to 0.75 inch of rain, with the
 higher amounts in the higher terrain of northwest Montana.

***High terrain and mountain pass snow***: As the upper low
 pressure system approaches late Wednesday, much cooler air will
 rush into northern Idaho and western Montana. Snow levels should
 be between 6000 to 7000 feet with some slushy snow/road impacts
 possible over higher mountain passes such as Lost Trail Pass by
 Thursday morning. However, by the time the cooler air arrives,
 the heaviest precipitation should shift north into Canada and
 well east of the Divide. The upper low pressure system will
 continue to direct surges of moisture and a very cool air mass
 over the northern Rockies Friday and Saturday. Higher terrain
 areas should continue to see some additional snow.

In the longer term, the very cool and moist low pressure system
should exit to the east late Saturday. However, it appears a moist
westerly flow may set up over the northern Rockies late Sunday,
Monday and Tuesday with additional showers.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&

Follow us on Facebook and Twitter!
https://www.facebook.com/US.NationalWeatherService.Missoula.gov
https://www.twitter.com/NWSMissoula

In the hours before

Local storm report, Jun 18, 9:18 PM MDT, 5 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
918 PM MDT TUE JUN 18 2013

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     TSTM WND DMG     APGAR                   48.53N 113.99W
06/18/2013                   FLATHEAD           MT   PUBLIC

            GNP DISPATCH REPORTED TREES DOWN
            "EVERYWHERE" IN THE APGAR/LAKE MCDONALD
            AREA. SOME WERE LARGE SO A SAW CREW WAS
            CALLED FOR DISPOSAL.

&&

IRIS SYSTEM
Special weather statement, Jun 19, 2:43 AM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
243 AM MDT WED JUN 19 2013

MTZ001-003-004-190915-
FLATHEAD/MISSION VALLEYS-KOOTENAI/CABINET REGION-LOWER CLARK FORK
REGION-
243 AM MDT WED JUN 19 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SANDERS AND CENTRAL
MINERAL COUNTIES UNTIL 315 AM MDT...

AT 236 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTH OF SAINT REGIS...MOVING NORTH AT 55
MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
PEA SIZE HAIL...AND HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...SAINT REGIS...DE
BORGIA...PARADISE...PLAINS...KEYSTONE...WEEKSVILLE...EDDY AND SNIDER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

&&

LAT...LON 4769 11524 4753 11466 4707 11509 4720 11531
      4726 11534 4725 11540 4728 11544
TIME...MOT...LOC 0843Z 199DEG 46KT 4728 11509

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 6:43 PM MDTSpecial Weather StatementMSOFlathead47 min
Jun 18, 7:38 PM MDTSpecial Weather StatementMSOFlathead52 min
Jun 19, 3:23 AM MDTSpecial Weather StatementMSOSanders37 min
Jun 19, 2:55 PM MDTSpecial Weather StatementMSOPowell50 min
Jun 19, 3:19 PM MDTSpecial Weather StatementMSOFlathead41 min

Nearby

Special Weather Statements in Montana, 2013Every special weather statement in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.